Hemorrhagic Anuria With Acute Kidney Injury After a Single Dose of Acetazolamide: A Case Study of a Rare Side Effect
Acetazolamide (ACZ) is a relatively commonly used medication in critical illness, glaucoma and altitude sickness. ACZ is sometimes used in the intensive care unit to assist with the treatment of metabolic alkalosis in ventilated patients. This is a case report of a patient who received two doses of ACZ, one week apart, for metabolic alkalosis and subsequently developed renal colic and dysuria that progressed to hemorrhagic anuria and acute kidney injury. This is an incredibly rare side effect of ACZ therapy, and has been reported in a few case reports in the literature, but usually is associated with a longer duration of therapy. This case resolved entirely within 24 hours with aggressive fluid therapy. Clinicians using ACZ therapy for any reason should be aware of this rare but significant side effect.
Lawson, Christy M.; Morris, Leisa; Wilson, Vera; and Burns, Bracken, "Hemorrhagic Anuria With Acute Kidney Injury After a Single Dose of Acetazolamide: A Case Study of a Rare Side Effect" (2020). ETSU Faculty Works. 387.